Hail, Rappahannock
- When
- March 22, 1:39 PM EST
- Where
- Rappahannock County, 0.88 mi NW of Slate Mills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.540, -78.190
Quarter size hail was reported near near Slate Mills.
An upper-level low over the Ohio Valley provided plenty of cold air aloft while a southerly flow ahead of this system ushered in warm and moist air from the south at the surface. The combination of the warm low-levels and the colder air aloft provided enough instability for showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level low over the Ohio Valley provided plenty of cold air aloft while a southerly flow ahead of this system ushered in warm and moist air from the south at the surface. The combination of the warm low-levels and the colder air aloft provided enough instability for showers and thunderstorms to develop. Some thunderstorms during the afternoon hours produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 22, 9:23 AM EST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 AM EDT MON MAR 22 2010
.SYNOPSIS...
A CLOSED UPPER LOW PRESSURE SYSTEM WILL SLOWLY MOVE TOWARD THE
AREA TODAY...CROSSING OVER THE REGION LATER TONIGHT. THE LOW WILL
INTENSIFY AS IT MOVES OFF TO OUR NORTHEAST TUESDAY AND HIGH
PRESSURE WILL RETURN FOR THE MIDDLE OF THE WEEK. A COLD FRONT WILL
APPROACH THE REGION LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
A COMPLEX AND TIGHTLY-PACKED UPPER LOW MAKING IT/S ENTRANCE TO THE
MID ATLC TODAY. SCATTERED SHOWERS HAVE ALREADY MADE THEIR WAY THRU
THE AREA OVERNIGHT...ENOUGH TO WET THE GROUND. MORE OF THE SAME
FOR THE REST OF THE MORNING AND AFTN. EARLIER...THE OCCLUDED FRONT
DOWN ACROSS THE DEEP SOUTH/SRN APLCNS THAT KICKED-OFF THE LINE OF
CONVECTION HAD A PRONOUNCED BREAK IN THE LINE HAS BASICALLY LAID
OVER THE CWA. SINCE THEN...MORE A FEW ISOLATED AREAS OF CONVECTION
HAVE BEEN ABLE TO DEVELOP IN THESE GAPS AND STREAM QUICKLY NWD
OVER THE PAST COUPLE OF HRS.
THE MOIST CONVEYOR BELT HAS ALSO BEEN GATHERING AND ORGANIZING
ACROSS THE I-95 CORRIDOR OF ERN NC AND SRN VA THIS MORNING.
CURRENTLY...THE WRN EDGE HAS BEEN A CLUSTER OF EMBEDDED
CONVECTION WHICH HAS EFFICIENTLY PRODUCED A LARGE AREA OF
STRATIFORM PRECIP - COVERING THE AREA BETWEEN I-95 AND THE COAST.
THIS ACTIVITY CONTINUES TO MOVE SWIFTLY NWD AND WILL COVER THE ERN
HALF OF THE CWA BY THE NOON HR. THIS ACTIVITY WILL CONTINUE TO BE
A MIX OF WEAK CONVECTION AND MODERATE-HEAVY STRATIFORM RAIN. JUST
TO THE WEST AND NORTH OF THIS ACTIVITY IS A CLUSTER OF MORE
DISCRETE CELLS THAT ARE PRODUCING A FEW LIGHTNING STRIKES AND EVEN
SOME SMALL HAIL POSSIBLE W/ COOLING TEMPS ALOFT.
SELY ONSHORE FLOW WILL KEEP THE AREA MOIST AND LOCALES THAT ARE
ABLE TO WARM-UP INTO THE L70S WILL SEE THE HIGHEST INSTABILITY
VALUES - ON THE ORDER OF A FEW HUNDRED J/KG OF CAPE. OVERALL
THOUGH...THE NEARLY SATURATED COLUMN NOT CONDUCIVE FOR MUCH MORE
THAN WEAK AND ISOLATED UPDRAFTS. WIND SHEAR ABOUT THE ONLY DECENT
CONVECTIVE PARAMETER...W/ A 30-40KT BOUNDARY LAYER JET MAX MOVING
UP THE ERN SEABOARD. THIS FEATURE WILL MINIMIZE STORM-TOTAL
RAINFALL...AS EVEN THE HEAVIEST RAINFALL NOT EXPECTED TO REMAIN
OVER ONE AREA FOR TOO LONG.
PREV DISC... /THIS EVENING/...
THE COLD FRONT WILL SLOWLY MOVE THROUGH NORTHEASTERN MARYLAND
THIS EVENING. THERE WILL BE ENOUGH SUBSIDENCE BEHIND THE COLD
FRONT FOR DRY CONDITIONS ACROSS THE CENTRAL AND SOUTHERN PORTIONS
OF THE CWA. HOWEVER...THE UPPER- LEVEL LOW ASSOCIATED WITH THIS
SYSTEM WILL MOVE INTO THE REGION OVERNIGHT. THIS WILL BRING THE
SLIGHT CHANCE FOR SHOWERS...BUT ANY RAINFALL WILL BE LIGHT AND
MUCH OF THE TIME WILL TURN OUT DRY DUE TO A LACK OF INSTABILITY AT
NIGHT.
AN UPSLOPE COMPONENT TO THE LOW-LEVEL FLOW WILL BRING A BETTER
CHANCE FOR PRECIPITATION FOR LOCATIONS ALONG AND WEST OF THE
ALLEGHENY FRONT TONIGHT. THERE WILL BE ENOUGH COLD AIR ASSOCIATED
WITH THE UPPER-LEVEL LOW FOR SNOW SHOWERS TO MIX IN MAINLY FOR
ELEVATIONS ABOVE 3KFT.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
UPR LOW PASSING BY /EITHER OHD OR JUST S OF CWFA/ TUE. WITH IT COMES
THE RISK OF LAPSE RATE INDUCED SHRA. IN THIS CASE...H8 TEMPS/H10-5
TKNS/H10-8 TKNS ALL COLD ENUF TO SUPPORT SHSN IN THE MTNS IN THE
MRNG...WHICH IS WHEN H5 LOW CLOSEST. NOT QUITE SURE IF BLYR TEMPS WL
GO ALNG. FCST DOES INCL A SHRASN MIX FOR THE WRN FRINGE. THRAFTR...
ALTHO DIURNAL EFFECTS TYPICALLY WUD STEEPEN LAPSE RATES...THE LOWS
FWD PROGRESS TAKES HIEST RISK AREA TO THE ERN SHORE AND BYD. WNDS
TURN WLY...AND DWNSLOPING/DRYING WL TAKE PLACE. FOR THAT REASON...
POPS WL BE REDUCED DURING THE AFTN...AND EVEN ALLWD FOR A BIT OF
CLRG. THE XCPTN TO THIS WL BE THE WRN SLOPES OF THE APPLCHNS...WHERE
SUCH FLOW MEANS UPSLP CONDS. INCRD POPS TO CAT /DEF/ THERE...BUT
KEPT WX AS SHRA. THAT CUD BE A STRETCH...SINCE IT/LL BE CAA ONGOING.
NEXT 12-24 HRS WL BE KEY. FOR THAT MATTER...DONT XPCT MUCH
COMPRESSIONAL WARMING ANYWHERE...AS WE/LL BE W/IN THE THERMAL TROF.
DESPITE SPREAD IN POP FCST...MAXT DEPICTS LTL DISPARITY. MDL BLEND
ACCEPTED...WHICH GNLY REFLECTS MAXT IN THE 50S.
BLDG HIPRES WL BE MAIN FEATURE TUE NGT THRU WED NGT. LWRG SUBSIDENCE
INVSN WL SQUELCH UPSLP PCPN...BUT NOT BEFORE A MIX RTNS TUE EVE.
POPS IN THIS PD JUST CHC...AND RAPIDLY DECREASING. CLDS WL ALSO BE
DECREASING TUE NGT...AS DRIER AIR ADVECTS IN ON INCRSG WLY WNDS
/10-15 KT SUSTAINED/. THE WNDS WL BE THE MOST NOTABLE FEATURE FOR
WED TOO.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
DID NOT MAKE CHGS TO THE XTNDD FCST. PRIMARY PLAYERS WL BE CDFNT
DROPPING ACRS THE GRTLKS AND APPCHG LOPRES ALNG THIS BNDRY FM THE
SRN PLAINS/LWR MS VLY. PD OF IMPACT WL BE THU NGT AND FRI. FM THIS
STANDPT...THE NXT SYSTEM APPEARS WEAKER AND MORE PROGRESSIVE THAN
THE CRRNT ONE. OF COURSE...THERE/S STILL ROOM FOR GDNC ADJUSTMENTS
BTWN NOW AND THEN.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND TSTMS WILL CONTINUE THRU MUCH OF THE DAYTIME
HRS. THE HIGHLIGHTED TIMES FOR ACTIVITY ACROSS THE DC/BALT METRO
AREA TAF SITES IS ACTUALLY VERY SOON /14-18Z/. CLUSTERS OF WEAK
TSTMS NOW MOVING UP THE I-95 CORRIDOR /AND E OF THE BLUE RIDGE/
TOWARD METRO DC AT THIS HR. AFTER 11AM...STEADY RAINFALL AND A FEW
BRIEF TSRA WILL AFFECT THE METRO AREAS AND BALT AT LEAST AN HR
LATER. THIS WILL CONTINUE JUST INTO EARLY AFTN...W/ MORE BREAKS IN
THE ACTIVITY AFT 18Z. AFTERWHICH...STILL A CHANCE OF MORE ISOLATED
SHOWERS AND STORMS THRU THE LATE AFTN...JUST AHEAD OF THE COLD
FRONT.
CIGS/VSBYS WILL IMPROVE THIS AFTERNOON...BUT IFR CONDITIONS ARE
STILL POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS. A SOUTHEAST
FLOW WILL INCREASE LATER THIS MORNING AND AFTERNOON WITH GUSTS
AROUND 20 KNOTS.
CIGS/VSBYS WILL IMPROVE TO VFR TONIGHT. LCL MVFR PSBL TMRW INVOF
SHRA IN RESPOSE TO UPR LOW...PARTICULARLY IN THE MRNG. AFTR
THAT...NO FLGT RESTIRCTIONS XPCTD TIL END OF WK.
&&
.MARINE...
SOUTHEASTERLY WINDS WILL CONTINUE TO INCREASE THIS MORNING AHEAD OF
THE COLD FRONT. WIND GUSTS AROUND 20 TO 30 KNOTS ARE EXPECTED LATER
THIS MORNING INTO THIS AFTERNOON. THE STRONGEST WINDS WILL BE ACROSS
THE LOWER PORTION OF THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC.
WILL CONTINUE WITH THE SMALL CRAFT ADVISORY STARTING AT 13Z AND
LASTING INTO THIS EVENING. WINDS WILL DIMINISH BEHIND THE COLD FRONT
TONIGHT...BUT GUSTS AROUND 15 KNOTS ARE STILL EXPECTED ACROSS THE
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC OVERNIGHT.
SHUD BE A RELATIVE LULL TUE AS UPR LOW PASSES BY WATERS. IN ITS
WAKE...WLY WNDS WL BECOME WLY AND INCR. SCA ANTICIPATED TUE NGT
AND WED FOR 20-25 KT W/IN MEAN MIXED LYR.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS REMAIN ABOUT HALF TO A FOOT ABOVE ASTRONOMICAL
PREDICTIONS ATTM. AS LOPRES APPCHS WATERS TDA...WL HV A PD OF SE
WNDS GUSTING UP TO 20-25 KT /DURING THE AFTN-EVENING HRS/. THAT
POSES A CONCERN AS WATER CUD GET PILED INTO BAY/PTMC. TWO THINGS
HELP OUT-- IT/LL BE A NEAP TIDE...AND THE HIER OF THE TWO TIDES
COMES AT MIDDAY BEFORE ANOMOLIES HV A CHC AT BLDG APPRECIABLY.
GDNC SUGGESTING THE CYCLE MIDDAY TMRW WL ACTUALLY BE THE HIEST TTL
TIDE...BUT THAT/LL BE WHEN WNDS TURN ARND TO THE W. IN THE END...A
FEW SITES MAY APPROACH MINOR THRESHOLDS. WL CONT TO MONITOR.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
ANZ530>543.
&&
SYNOPSIS...BJL
NEAR TERM...GMS
SHORT TERM...HTS
LONG TERM...HTS
AVIATION...GMS/HTS
MARINE...GMS/BJL/HTS
TIDES/COASTAL FLOODING...GMS/HTSHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1224 PM EDT MON MAR 22 2010 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 231000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1224 PM EDT MON MAR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 10 PM THIS EVENING FOR THE TIDAL POTOMAC AND MARYLAND PORTION OF THE CHESAPEAKE BAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOUTHEAST WINDS WILL LEAD TO ELEVATED WATER LEVELS IN THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER TUESDAY. THERE COULD BE MINOR COASTAL FLOODING IN SENSITIVE LOCATIONS AT THE TIME OF HIGH TIDE TUESDAY MORNING AND EARLY AFTERNOON. A SMALL CRAFT ADVISORY MAY BE NEEDED LATE TUESDAY INTO WEDNESDAY FOR PORTIONS OF THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501- 502-WVZ050>055-501>504-231000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE- CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL- 1224 PM EDT MON MAR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1043 AM EDT MON MAR 22 2010 MDZ003-004-009-VAZ042-WVZ053-221530- WASHINGTON MD-FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-JEFFERSON WV- 1043 AM EDT MON MAR 22 2010 ...STRONG THUNDERSTORMS TO AFFECT SOUTHERN WASHINGTON...SOUTHERN FREDERICK...WESTERN MONTGOMERY...LOUDOUN AND EASTERN JEFFERSON COUNTIES... AT 1040 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF PHILOMONT TO 2 MILES NORTHWEST OF ARCOLA...MOVING NORTH AT 50 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE LEESBURG...POOLESVILLE...ROUND HILL...PURCELLVILLE...POINT OF ROCKS AND BRUNSWICK. FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. GMS/SBK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1117 AM EDT MON MAR 22 2010 VAZ026-037-038-221600- GREENE VA-ALBEMARLE VA-ROCKINGHAM VA- 1117 AM EDT MON MAR 22 2010 ...STRONG THUNDERSTORMS TO AFFECT WESTERN GREENE...NORTHWESTERN ALBEMARLE AND EXTREME EASTERN ROCKINGHAM COUNTIES... AT 1114 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FREE UNION...MOVING NORTH AT 40 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BOONESVILLE...SAINT GEORGE...HANEYTOWN...SHADY GROVE...SWIFT RUN...LYDIA AND MCMULLEN. FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS HAVE BEEN TRAINING OVER SOME OF THE SAME AREAS ON THE WESTERN SIDES OF THE BLUE RIDGE OVER THE PAST COUPLE OF HOURS...IN WESTERN GREENE AND ALBEMARLE COUNTIES. LOCALIZED AREAS OF HIGHER RAINFALL WILL CREATE AREAS OF PONDING OF WATER. GMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1137 AM EDT MON MAR 22 2010 VAZ026-029-038-221615- GREENE VA-PAGE VA-ROCKINGHAM VA- 1137 AM EDT MON MAR 22 2010 ...STRONG THUNDERSTORMS TO AFFECT EXTREME WESTERN GREENE...SOUTHERN PAGE AND EXTREME EASTERN ROCKINGHAM COUNTIES... AT 1135 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF SWIFT RUN...MOVING NORTH AT 50 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE SHENANDOAH...ELKTON...JOLLETT AND STANLEY. AREAS ALONG THE BLUE RIDGE PARKWAY...ALONG THE GREENE COUNTY BORDER WILL ALSO BE AFFECTED. FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 MPH...HAIL UP TO PENNY SIZE CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS HAVE BEEN TRAINING OVER SOME OF THE SAME AREAS ON THE WESTERN SIDES OF THE BLUE RIDGE OVER THE PAST COUPLE OF HOURS...IN WESTERN GREENE AND ALBEMARLE COUNTIES. LOCALIZED AREAS OF HIGHER RAINFALL WILL CREATE AREAS OF PONDING OF WATER. GMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1209 PM EDT MON MAR 22 2010 VAZ037-038-050-221700- ORANGE VA-GREENE VA-ALBEMARLE VA- 1209 PM EDT MON MAR 22 2010 ...STRONG THUNDERSTORMS TO AFFECT EXTREME SOUTHWESTERN ORANGE...SOUTHERN GREENE...CENTRAL AND EASTERN ALBEMARLE COUNTIES... AT 1206 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF MONTICELLO TO 2 MILES SOUTHWEST OF WOODRIDGE...MOVING NORTH AT 35 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE MUCH OF THE CITY OF CHARLOTTESVILLE AND SURROUNDING AREAS...FREE UNION... OVERTON AND ADVANCE MILLS. FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 MPH AND HAIL UP TO DIME SIZED...CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. GMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 224 PM EDT MON MAR 22 2010 VAZ027-029-030-039-040-051-221930- MADISON VA-CULPEPER VA-PAGE VA-RAPPAHANNOCK VA-WARREN VA- SHENANDOAH VA- 224 PM EDT MON MAR 22 2010 ...STRONG THUNDERSTORMS TO AFFECT MADISON...CULPEPER...PAGE... RAPPAHANNOCK...WARREN AND SHENANDOAH COUNTIES... AT 224 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HAYWOOD...MOVING NORTH AT 35 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE SPERRYVILLE...FRONT ROYAL AND STRASBURG. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. BAJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
226 PM EDT MON MAR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL HAYWOOD 38.45N 78.25W
03/22/2010 E0.75 INCH MADISON VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1000107
JACKSONThe Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
4 hail. Local standard time, as filed.
Quarter size hail was reported near near Slate Mills.
Quarter size hail was reported near Woodville.
Quarter size hail was reported in King George.
Quarter size hail was reported near Newington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219267, 219266, 219268, 219269.